font size

Definition of Silver poisoning

Silver poisoning : Silver poisoning, medically termed argyria, causes ashen gray discoloration of the skin (and other tissues of the body). Due to chronic use of silver salts.

For example, a medical report related the case of a woman, now in her 50s, with discolored skin. At 11 she had been given nose drops of unknown composition for "allergies," her skin had turned gray, and at 15 a skin biopsy confirmed the presence of silver deposition. There had been silver in her nose drops. One time when she was in a hospital, the nurses were alarmed because they thought she had cyanosis (a dusky blue-grey color).

Suspensions of silver are currently available in some health food stores and pharmacies. These silver preparations are promoted as useful for AIDS, cancer, sore throat, meningitis, parasites, chronic fatigue, acne and other disorders.

Source: Bouts, BA: Argyria. New England Journal of Medicine 340:1554, 1999.

Source: MedTerms™ Medical Dictionary
http://www.medicinenet.com/script/main/art.asp?articlekey=9439
Last Editorial Review: 8/28/2013

Drug Medical Dictionary of Terms by Letter

Top RxList Drug News

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations